What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 11, 3:09 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Sep 11, 3:09 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
409 PM EDT Mon Sep 11 2023
...New MARINE, AVIATION...
.DISCUSSION...
...High Risk of Dangerous Rip Currents Today...
...Marginal Risk for Severe Storms this Afternoon and Evening...
Current-Tonight... Local WSR-88D imagery shows a few showers and
storms along the east coast sea breeze as it pushes inland this
afternoon, especially areas north of Sanford, and around Lake
Okeechobee. This activity is moving very slowly, almost stationary,
with convection dissipating shortly after the sea breeze pushes out
ahead of it.
A mid/upper level ridge remains in place, extending from the
eastern GOMEX, across the Florida peninsula, to the Bahamas. At
the same time, shortwave energy over the western/central GOMEX is
slowly moving eastward through tonight. Locally, expect easterly
flow to prevail at the surface, with speeds increasing to 10-12
mph behind the sea breeze. The east coast sea breeze has formed
and is pushing inland this afternoon, sparking some convection
along the boundary. Additional showers and storms are expected to
form later this afternoon and into this evening. The highest
potential for storms (PoP 40-50 percent) will be across the
western interior as well as along the I-4 corridor, stopping just
west of Daytona. The west and east coast sea breeze collision is
expected to occur along the Lake/Polk county boarder later this
afternoon. Otherwise, rain chances will be 20-30 percent.
SPC has placed most of east central FLorida into a Marginal Risk for
severe storms this afternoon. The 15Z XMR sounding continues to
support this, with plenty of instability (MUCAPE over 3600 J/kg),
sufficient shear (SFC-6km around 24 kt), cooler temperatures aloft
(500mb temperatures around -7C), slight moistening in the mid
levels, and PW values between 1.7-1.8". The stronger storms today
will be capable of producing wind gusts of 40-45 mph, with isolated
50-60 mph possible, occasional to frequent lightning, torrential
rainfall, and small hail. Any lingering storms today will dissipate
before midnight, with mostly dry conditions overnight.
A High Risk of dangerous rip currents remains along the central
Florida Atlantic beaches this afternoon, and will remain through
this week, as the outer swells from Hurricane Lee reach the local
area. Entering the ocean is not recommended! Temperatures remain
warm this afternoon, with plenty of sunshine. Temperatures as of 3
PM were in the upper 80s along the coast, and upper 80s to low 90s
across the interior. Afternoon highs are forecast to be in the upper
80s to low 90s across the coast, and low to mid 90s across the
interior. Peak heat indices this afternoon will range from 100-105F.
Overnight lows will be in the low to mid 70s under partly cloudy
skies.
Tuesday-Friday... (Modified Previous Discussion) H50 high center
over SOFL/Straits Tue morning erodes by Wed morning, replaced by
westerly flow south of short wave troughs moving across the
northern tier of the CONUS through late week. Hurricane Lee well
east of FL will creep slowly WNW-NW through Wed before turning
north a little east of 70W Thu, then picking up forward speed as
it continues northward offshore the mid Atlantic/NE CONUS through
Fri night.
Of primary concern will be the dangerous conditions along the ECFL
coast through the end of the work week. Expect large breaking waves
building as high as 6 to 9 feet, along with a high risk of
numerous strong rip currents. The rough surf and large breaking
waves are expected to produce beach/dune erosion for several high
tide cycles from Thu night into at least Sat morning. As such, a
High Surf Advisory is looking increasingly likely during that time
frame. Residents and visitors will want to stay out of the ocean
during these dangerous conditions! Beachside residents should
strongly consider taking action to protect vulnerable property
from beach erosion, particularly in coastal Volusia County, which
is still recovering from Hurricanes Ian and Nicole of 2022.
Locally, the weak high pressure ridge extending from the SE US
seaboard into central FL Tue-Wed collapses Wed night between
peripheral NE flow around Lee to the east, and a weak frontal
boundary sagging across the SE CONUS and the adjacent Atlantic.
Freshening NE winds between departing Lee and a high pressure
ridge building over the eastern CONUS will push the front S-SW
into FL late Thu. The boundary will slowly sag across central FL
Fri and into SOFL through Fri night.
Sufficient moisture (PWATs 1.8"-1.9") will support scattered
(40-50 PoP) diurnal convection Tue. PWAT values drop by a few
tenths Wed, with PoPs dropping back to 20-30pct. As the front
approaches and then sags into ECFL, even deeper moisture will
spread across the region, leading to increasing PoPs both Thu
(50 north-30 south) and Fri (50 far north/60-70 central-south).
Given the freshening NE flow on Fri, coverage of TS should be
lower compared to showers, with winds possibly becoming breezy
along the Volusia/Brevard coasts Thu night-Fri. The threat for
coastal showers will continue both Thu and Fri nights.
Not much change to temps Tue-Thu...88-90F along the coast/L90s
across the interior. Freshening NE winds coupled with increase
in clouds/precip will hold down temps in the U80s, M80s along
the coast from Cape Canaveral northward. Min Tue-Thu nights in
the L-M70s areawide, with a bigger spread in mins Fri night...
ranging from L70s west of I-95 to the U70s along the coast as
onshore winds/warm shelf water hold temps up.
Weekend... (Previous Discussion) Post-frontal high pressure over
the eastern CONUS builds into the Atlantic, causing NE winds Sat
to veer easterly Sun. With the frontal moisture band sagging
across the southern half of the peninsula, drier air will filter
into our northern counties, resulting in a N-S spread in PoPs both
days. Tweaked NBM numbers toward this end, ranging from 20 north
Lake/Volusia to 60 for Martin Sat, and from 30 NW of I-4 to 50 for
the southern 3 cos Sun.
Weekend max temps similar to Fri, mainly U80s except M80s for
coastal Volusia. Mins Sat night ranging from 68-71F west of I-95
to M-U70s along the immediate coast, with more uniform L70s Sun
night.
&&
.MARINE...
Issued at 401 PM EDT Mon Sep 11 2023
Current-Tonight... Current buoy 41009 observations show seas are 2ft
with ENE winds around 4 KT. Seas will be 2-3ft in the nearshore
waters, and building to 3-5ft in the offshore waters. ENE winds this
afternoon will be 5-10 KT before becoming light and variable
overnight. Isolated to scattered showers and storms will be possible
later this afternoon and early evening, mainly in the offshore
waters, as well as across the nearshore Volusia waters.
Tuesday-Friday...(Modified Previous Discussion) Deteriorating
boating conditions through the week due to building swells from
Lee, coupled with freshening NE winds Fri. SCA will likely be
needed beyond 20nm north of Sebastian Inlet by Wed as 4-6ft seas
Tue night build up to 7-9ft by sunset Wed. Hazardous/SCA
conditions spread south/shoreward Wed night onward with the
current forecast showing peak seas 10-11ft well offshore Thu
night/Fri morning. These values could get higher, depending on how
large the swell train from Lee actually becomes. NE winds may
approach 20kt from the Cape northward Fri, should speeds wind up
closer to the GFS.
&&
.AVIATION...
(18Z TAFS)
Issued at 401 PM EDT Mon Sep 11 2023
The east coast sea breeze has developed and has moved inland of the
coastal terminals. Isolated VCTS across the interior terminals
beginning around 20Z, and have added MVFR VIS/CIG TEMPOs (21Z/24Z)
with this package. A storm or two could become strong to marginally
severe with the ability to produce a quick downburst. Any developing
activity will push back towards the coast during the late afternoon
and evening with VCTS at DAB/TIX after 22Z. Convection will
gradually diminish after sunset, generally clearing by 02Z. E winds
around 7-10 kts prevailing though the afternoon. Light and variable
winds overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 88 74 88 / 20 40 20 50
MCO 75 92 75 92 / 40 60 10 50
MLB 77 90 77 89 / 20 40 20 40
VRB 76 90 75 90 / 10 40 10 40
LEE 75 92 74 91 / 40 60 10 50
SFB 75 92 74 91 / 30 50 10 50
ORL 76 92 76 92 / 40 50 10 50
FPR 76 90 76 90 / 10 40 10 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
FORECAST...Watson
RADAR/IMPACT WX....Schaper
AVIATION...Law
Hazardous weather outlook, Sep 11, 10:39 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1139 AM EDT Mon Sep 11 2023
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-120300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1139 AM EDT Mon Sep 11 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast to develop after 3 PM
through mid to late evening, primarily over interior portions of
East Central Florida, including the Greater Orlando metro area.
Stronger storms will be capable of producing wind gusts of 50 to
60 mph in isolated instances, occasional to frequent lightning
strikes, and torrential rain fall of 1 to 3 inches, which could
cause minor flooding in urban and poor drainage areas. Any
lingering storms should diminish before midnight.
.EXCESSIVE HEAT IMPACT...
Afternoon heat index readings will peak at 100 to 105 across much
of East Central Florida today. Seek time in the shade and take
frequent water breaks while outdoors. If you are susceptible to
high heat and humidity, stay indoors during the hottest part of
the day.
.RIP CURRENT IMPACT...
There is a High Risk of numerous life-threatening rip currents
today at all Atlantic beaches in Central Florida. Entering the
ocean is strongly discouraged. Remember to heed all warnings from
the beach patrol.
.MARINE THUNDERSTORM GUST IMPACT...
Over our inland lakes and coastal waterways, lightning storms
this afternoon and evening will have the potential to produce
wind gusts in excess of 35 knots, as well as frequent cloud-to-
water lightning strikes. Mariners will need to watch the sky for
rapidly developing and approaching showers and lightning storms.
Gusty outflows from storms can arrive well ahead of the rain.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Beach and surf conditions are forecast to become dangerous
through this week. A High Risk of rip currents will persist at our
Atlantic beaches, and increasing swells from distant Hurricane
Lee will result in larger breaking waves of 5 to 7 feet by
Wednesday evening through at least Friday or Saturday. At times of
high tide, some beach erosion could begin to occur.
Small craft operation will become hazardous in the open Atlantic
waters and near inlets as seas build by the middle of this week.
Scattered storms remain possible each afternoon and early evening.
Frequent lightning, brief torrential rain, and gusty winds are
the primary threats from these storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
Heil/Watson
In the hours before
Special weather statement, Sep 11, 3:52 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
452 PM EDT Mon Sep 11 2023
FLZ264-112115-
Inland Martin FL-
452 PM EDT Mon Sep 11 2023
...A strong thunderstorm will impact portions of northwestern Martin
County through 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm
northeast of J And S Fish Camp, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mainly rural portions of northwest Martin county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2705 8064 2707 8065 2721 8068 2721 8059
2720 8044 2704 8048
TIME...MOT...LOC 2051Z 335DEG 5KT 2714 8056
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KellySpecial weather statement, Sep 11, 6:01 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Melbourne FL
701 PM EDT Mon Sep 11 2023
FLZ041-044-112345-
Northern Lake County FL-Inland Volusia FL-
701 PM EDT Mon Sep 11 2023
...A strong thunderstorm will impact portions of northeastern Lake
and northwestern Volusia Counties through 745 PM EDT...
At 700 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paisley, moving east at 10 mph. Additional strong storms will
develop northward to Lake George.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierson, DeLeon Springs, Barberville, Paisley, and Lake George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2926 8142 2926 8136 2897 8133 2892 8145
2896 8159 2914 8164 2928 8164 2930 8165
2930 8166 2932 8168 2938 8145 2940 8143
2940 8142
TIME...MOT...LOC 2300Z 251DEG 7KT 2902 8146
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KellySpecial weather statement, Sep 11, 6:47 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
747 PM EDT Mon Sep 11 2023
FLZ041-044>046-120015-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
747 PM EDT Mon Sep 11 2023
...Strong thunderstorms will impact portions of western Seminole,
east central Lake, northwestern Orange and central Volusia Counties
through 815 PM EDT...
At 745 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cassia, moving east at 10 mph. Additional strong storms are
developing southward to Altamonte Springs and Apopka.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Deltona, Sanford, Apopka, and Altamonte Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2894 8150 2892 8119 2857 8133 2859 8165
2859 8166 2862 8166
TIME...MOT...LOC 2345Z 283DEG 10KT 2889 8141
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KellyNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133682, 1133683, 1133684, 1133679, 1133685, 1133686, 1133687, 1133680, 1133681, 1133688, 1133689, 1133691, 1133690.